Hail, Greenwood
- When
- February 28, 5:42 PM CST
- Where
- Greenwood County, 0.88 mi SE of Eureka
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.810, -96.290
A powerful area of low pressure approaching from the southwest spawned severe thunderstorms across East-Central and Southeast Kansas during the evening hours of February 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful area of low pressure approaching from the southwest spawned severe thunderstorms across East-Central and Southeast Kansas during the evening hours of February 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 3:02 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CST WED FEB 28 2007 .DISCUSSION... FORECAST CHALLENGES ALL IN THE SHORT TERM WITH DEVELOPING STORM SYSTEM AND POSSIBILITY OF SEVERE STORMS IN SOUTHEAST KANSAS AND SNOW/BLOWING SNOW IN CENTRAL KANSAS. TONIGHT THROUGH THURSDAY: SURFACE/ LOW LEVEL MOISTURE HAS RETURNED A BIT MORE THAN PREVIOUSLY ANTICIPATED BUT STILL LOOKS TO BE OVERDONE. THERE IS ALSO LITTLE DEPTH TO THE MOISTURE FROM AREA 12Z SOUNDINGS. EVEN THE 18Z SOUNDING FROM SGF WAS RELATIVELY SHALLOW. WHEN WINDS SHIFTED TO THE SOUTHWEST IN SOUTHEAST KANSAS (18Z-19Z OBS) DEWPOINTS PLUMMETED. THIS MIXING IS AN INDICATION OF LACK OF GOOD DEPTH TO THE MOISTURE. 16Z AND 18Z SURFACE ANALYSIS SHOWS A NEW AREA OF LOW PRESSURE DEVELOPING IN SOUTHWEST KANSAS/ THE OKLAHOMA PANHANDLE. WITH THE MAIN WAKE AND UPPER LEVEL SUPPORT STILL MOVING EJECTING INTO THE PLAINS THIS SURFACE LOW WILL TAKE OVER... DEEPEN AND RESULT IN SOUTH/SOUTHEASTERLY FLOW IN SOUTHEAST KANSAS. BECAUSE OF THIS... AND THE POTENTIAL TO RAPIDLY INCREASE SURFACE/LOW LEVEL MOISTURE... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST KANSAS THIS EVENING. THE ONLY QUESTION REMAINS MOISTURE... UPPER LEVEL SUPPORT AND OVERALL SHEAR... BOTH SPEED AND DIRECTIONAL IS VERY FAVORABLE. THINK THE BEST TIMING WILL BE FROM 00Z TO 06Z FOR OUR SOUTHEASTERN 9 COUNTIES. IF STORMS CAN FIRE LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY. IF MORE MOISTURE CAN MOVE INTO THE AREA A TORNADO THREAT WOULD EXIST. POTENTIAL EXISTS FOR ACCUMULATING SNOW MPH IN CENTRAL KANSAS AFTER 06Z. THE STORM SYSTEM WILL STRENGTHEN TONIGHT AND TAP INTO COLDER THAT IS EXPECTED TO SURGE SOUTHWARD. ALSO... THERE IS GOOD UPPER LEVEL SUPPORT IN THE FORM GOOD DIFFLUENCE... GOOD UPWARD MOMENTUM IN THE SNOW GROWTH REGION... MOISTURE WRAPPING INTO THE SYSTEM AND A BAND OF FRONTOGENESIS MOVING THROUGH. THE BIG NEGATIVES WITH THIS SYSTEM ARE THE WARM GROUND TEMPERATURES (AROUND 40 DEGREES) AND THE SPEED OF THE SYSTEM AS IT LIFTS OUT OF THE AREA. COBB BUFKIT DATA SUGGEST 3-5 INCHES FROM RUSSELL TO SALINE COUNTY. THINK THIS MAY BE A BIT OVER DONE GIVEN SPEED OF THE SYSTEM SO TAKING ABOUT 50% TO 60% OF THIS SEEMS REASONABLE. THIS WOULD LEAD TO AN AREA OF ROUGHLY 1.5 TO UP TO 3 INCHES WITH HIGHEST AMOUNTS ACROSS RUSSELL AND LINCOLN COUNTIES. WINDS WILL SHOULD ALSO BE IN THE 25 TO 30 MPH RANGE WHEN THE SNOW IS EXPECTED TO BE FALLING. THIS COULD LEAD TO INTERMITTENT REDUCTIONS IN VISIBILITY DOWN TO A QUARTER MILE. WITH THAT SAID THE ISSUANCE OF A SNOW AND BLOWING SNOW ADVISORY WAS NEEDED. THE STORM IS EXPECTED TO MOVE TO OUR EAST FAIRLY RAPIDLY SO PRECIPITATION SHOULD BE COMING TO AN END BY 18Z THURSDAY. SOME WRAP AROUND RAIN SHOWERS TO SOUTHEAST AND SNOW SHOWERS TO OUR NORTH AND EAST WILL BE POSSIBLE. FRIDAY THROUGH TUESDAY: NO MAJOR CHANGES FOR THIS TIME FRAME. CLOSED LOW OVER THE GREAT LAKES/ SOUTHERN ONTARIO MAY ROTATE A WAVE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT/EARLY SATURDAY BUT IT LOOKS LIKE MOISTURE WILL BE LACKING DUE TO WESTERLY/NORTHWESTERLY FLOW. A SLOW WARM UP ANTICIPATED FRIDAY THROUGH SATURDAY. MUCH NICER WEATHER WILL RETURN TO THE AREA SUNDAY THROUGH TUESDAY UPPER LEVEL RIDGE BUILDS OVER THE WEST. BY MONDAY AND TUESDAY WESTERLY FLOW ALOFT COMMENCES WITH LEE TROUGHING DEVELOPING. THIS WILL LEAD TO SOUTH WINDS AND WARMER TEMPERATURES. KEPT THIS PERIOD DRY AS THERE ARE NO MAJOR SYSTEMS TO KEY ON. BOWMAN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 32 47 30 49 / 40 10 10 10 HUTCHINSON 30 44 30 47 / 60 20 10 10 NEWTON 30 43 30 47 / 50 20 10 10 ELDORADO 32 45 30 49 / 40 20 10 10 WINFIELD-KWLD 35 48 30 50 / 40 10 10 10 RUSSELL 27 41 22 43 / 70 20 10 10 GREAT BEND 28 41 25 45 / 70 10 10 10 SALINA 28 41 26 44 / 60 20 10 10 MCPHERSON 29 43 28 45 / 60 20 10 10 COFFEYVILLE 40 47 31 51 / 40 10 10 10 CHANUTE 37 45 30 50 / 50 20 10 10 IOLA 36 43 29 50 / 50 20 10 10 PARSONS-KPPF 39 46 30 50 / 50 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY FOR KSZ032-033-047>049. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 520 PM CST WED FEB 28 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 520 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND EAST OF THE KANSAS TURNPIKE. ANY STORM THAT DEVELOPS TONIGHT ACROSS SOUTHEAST KANSAS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. SNOW WILL FALL OVER CENTRAL KANSAS AFTER MIDNIGHT WITH 1 TO 3 INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. THE SNOW WILL COMBINE WITH WINDS UP TO 35 MPH TO OCCASIONALY REDUCE VISIBILITY TO AROUND ONE QUARTER OF A MILE. LOCATIONS ALONG AND NORTH OF I-70 WILL HAVE THE HIGHEST POTENTIAL TO RECEIVE THESE SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW WILL COME TO AN END OVER CENTRAL KANSAS THURSDAY MORNING WITH NO ADDITIONAL ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED TONIGHT FOR LOCATIONS ALONG AND SOUTHEAST OF THE FLINT HILLS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/BOWMAN
The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
4 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
Two small rope tornadoes briefly touched down in an open field. No damage was reported.
Small rope tornado touched down briefly in open field. No damage was reported.
Three tornadoes combined into one relatively large wedge tornado. There was no known damage produced by this tornado.
Hail covered the ground.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18149, 18151, 18176, 18158, 18161, 18175, 18153, 18155.